Q:My 82 yr old Mom takes hyzaar, coumadin, and now geodon. Can you tell me if this is a lethal cocktail mix? She has been on geodon for 1 month because of depression due to PTSD and it has not helped. If anything it has made her more anxious, and depressed, rather than happy. There is no joy in her life right now. – SDH
Hyzaar is typically used to treat high blood pressure, Coumadin is a “blood thinner” often used for stroke prevention and Geodon is in a class of medicines called “atypical antipsychotics.” It is officially approved for the treatment of schizophrenia or bipolar disorder but this class of medicine is sometimes used to treat other conditions affecting mood and behavior including PTSD. With this combination of medicines a serious drug interaction is not likely but I obviously I don’t know all the details of your Mom’s condition including the medicine doses or the non-prescription or herbal medicines she might be taking. It is important that your Mom’s medicines reviewed by her doctor or by a senior-care pharmacist. For more information about senior care pharmacists and how to locate one please take a look under the “topics” tab on the home page of this web site and then click on “senior care pharmacy services.” Once medicines are started it is important that their effect be monitored on an ongoing basis. For example, in your Mom’s case, her blood pressure should be periodically monitored to see if the Hyzaar is doing its job and her coagulation status should be monitored to make sure the Coumadin is at the correct dose. The Geodon should be monitored too by comparing the goals that her doctor was looking for when it was started compared to how she has responded. If the goals are not achieved then the prescribed therapy should be reevaluated. From the information you provided it sounds like it might be time to re-evaluate the Geodon to consider other options. These could include adjusting the dosage or switching to a different medicine such as an antidepressant medicine if she is clinically depressed. I don’t know anything about your Mom’s doctor but strongly recommend that she seen by a doctor who has expertise in this area, such as a geriatric psychiatrist. PTSD can be a challenging condition to treat and these medicines should only be prescribed by someone who has sufficient training and experience with them.